MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Stretched (1601); Premature Separation (4045)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: purchasing.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of a retracta detachable embolization coil for a splenogastric varix embolization during a transjugular intrahepatic portosystemic shunt procedure.During the procedure, it was noted the coil deployed prematurely.When removing the coil, another coil was caught and both were removed together.Another similar device was used to complete the procedure successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Examination of the product returned on 31mar2020 showed elongation of the coil.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.D10 ¿ product received on: 31mar2020 investigation ¿ evaluation a representative from emanuel hospital reported an incident involving a retracta detachable embolization coil.On (b)(6) 2020 during a procedure the coil deployed prematurely.The coil got caught on the previously placed coil.Both coils were removed together.No further coils were placed and a vascular plug was deployed within the coil pack to complete the embolization.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, as well as a visual inspection of the returned device, were conducted during the investigation.The complainant returned two coils for investigation.Physical examination of the returned device showed two embolization coils were received together in a used and damaged condition.Both embolization coils exhibited coil elongation.Unable to determine which coil should be applied to this complaint.Based on the condition of both coils, it was not possible to determine if material separation occurred.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for the complaint lot has no reported non-conformances.A database search revealed no other complaints have been reported for the device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances and no additional complaints from the same lot.It was concluded that there is no evidence that nonconforming product exists in house or in field.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿, provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ product recommendations: -¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.¿ -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.It is unknown if the device rotated while advancing to the delivery site and/or the direction of rotation.The ifu warns the user ¿do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.¿ based on the information provided, inspection of returned product and the results of the investigation, it was concluded that a component failure without a manufacturing or design deficiency contributed to this incident.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9848938
Report Number1820334-2020-00643
Device Sequence Number743019
Product Code KRD
UDI-Device Identifier10827002341897
UDI-Public(01)10827002341897(17)210809(10)7141757
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2021
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-8
Device Lot Number7141757
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer03/31/2020
05/20/2020
Initial Report FDA Received Date03/18/2020
Supplement Report FDA Received Date04/15/2020
05/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RETRACTA .035 14X8